Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Scalar Green function bounds for instantaneous shock location and one-dimensional stability of viscous shock waves

Author: Yingwei Li
Journal: Quart. Appl. Math. 74 (2016), 499-538
MSC (2010): Primary 35-XX, 35B35
DOI: https://doi.org/10.1090/qam/1431
Published electronically: June 16, 2016
MathSciNet review: 3518226
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we investigate and prove the nonlinear stability of viscous shock wave solutions of a scalar viscous conservation law, using the methods developed for general systems of conservation laws by Howard, Mascia, Zumbrun and others, based on instantaneous tracking of the location of the perturbed viscous shock wave. In some sense, this paper extends the treatment in a previous expository work of Zumbrun [``Instantaneous shock location...''] on Burgers equation to the general case, giving an exposition of these methods in the simplest setting of scalar equations. In particular we give, by a rescaling argument, a simple treatment of nonlinear stability in the small-amplitude case.

References [Enhancements On Off] (What's this?)

  • [Da] Constantine M. Dafermos, Hyperbolic conservation laws in continuum physics, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 325, Springer-Verlag, Berlin, 2005. MR 2169977 (2006d:35159)
  • [He] Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244 (83j:35084)
  • [Ho] Peter Howard, Pointwise Green's function approach to stability for scalar conservation laws, Comm. Pure Appl. Math. 52 (1999), no. 10, 1295-1313. MR 1699970 (2000f:35093), https://doi.org/10.1002/(SICI)1097-0312(199910)52:10$ \langle $1295::AID-CPA6$ \rangle $3.3.CO;2-D
  • [LZe] Tai-Ping Liu and Yanni Zeng, Time-asymptotic behavior of wave propagation around a viscous shock profile, Comm. Math. Phys. 290 (2009), no. 1, 23-82. MR 2520507 (2010j:35325), https://doi.org/10.1007/s00220-009-0820-6
  • [MP] Andrew Majda and Robert L. Pego, Stable viscosity matrices for systems of conservation laws, J. Differential Equations 56 (1985), no. 2, 229-262. MR 774165 (86b:35132), https://doi.org/10.1016/0022-0396(85)90107-X
  • [MaZ] Corrado Mascia and Kevin Zumbrun, Pointwise Green function bounds for shock profiles of systems with real viscosity, Arch. Ration. Mech. Anal. 169 (2003), no. 3, 177-263. MR 2004135 (2004h:35137), https://doi.org/10.1007/s00205-003-0258-5
  • [MaZ2] C. Mascia and K. Zumbrun, Stability of small-amplitude shock profiles of symmetric hyperbolic-parabolic systems, Comm. Pure Appl. Math. 57 (2004), no. 7, 841-876. MR 2044067 (2005e:35022), https://doi.org/10.1002/cpa.20023
  • [MaZ3] Corrado Mascia and Kevin Zumbrun, Stability of large-amplitude viscous shock profiles of hyperbolic-parabolic systems, Arch. Ration. Mech. Anal. 172 (2004), no. 1, 93-131. MR 2048568 (2005d:35166), https://doi.org/10.1007/s00205-003-0293-2
  • [PZ] Ramon Plaza and Kevin Zumbrun, An Evans function approach to spectral stability of small-amplitude shock profiles, Discrete Contin. Dyn. Syst. 10 (2004), no. 4, 885-924. MR 2073940 (2005d:35169), https://doi.org/10.3934/dcds.2004.10.885
  • [Z1] Kevin Zumbrun, Instantaneous shock location and one-dimensional nonlinear stability of viscous shock waves, Quart. Appl. Math. 69 (2011), no. 1, 177-202. MR 2807984 (2012f:35347), https://doi.org/10.1090/S0033-569X-2011-01221-6
  • [ZH] Kevin Zumbrun and Peter Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J. 47 (1998), no. 3, 741-871. MR 1665788 (99m:35157), https://doi.org/10.1512/iumj.1998.47.1604

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35-XX, 35B35

Retrieve articles in all journals with MSC (2010): 35-XX, 35B35

Additional Information

Yingwei Li
Affiliation: Indiana University, 831 East Third Street, Rawles Hall, Bloomington, Indiana 47405
Email: YL37@umail.iu.edu

DOI: https://doi.org/10.1090/qam/1431
Received by editor(s): June 2, 2015
Published electronically: June 16, 2016
Article copyright: © Copyright 2016 Brown University

American Mathematical Society